Alert archive / Colorado / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 214, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 25, 2018, 4:31 PM MDT for Weld County, Colorado. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 25, 2018, 4:31 PM MDT (22:31 UTC)
- Expired
- Jul 25, 2018, 5:15 PM MDT
- In force
- 44 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Weld County, CO
The radar
The Cheyenne radar (KCYS), 75 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 25, 1:22 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 10.5 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -431 J/kg
- Mixed-layer LCL
- 2245 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 74 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 3:27 PM MDT, 1 hour 4 minutes earlier.
Area forecast discussion, Jul 25, 3:27 PM MDT, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 327 PM MDT Wed Jul 25 2018 .SHORT TERM...(This evening through Thursday) Issued at 327 PM MDT Wed Jul 25 2018 Short wave trough aloft continues moving across Wyoming and northern Colorado, generating scattered thunderstorms over the mountains and foothills. Across the plains, easterly winds continue with dew points in the mid 50s to lower 60s. Precipitable water values have climbed to around 1 inch along the urban corridor according to GPS-Met data. Surface CAPE values are in the 1000-2000 J/kg range, although some convective inhibition also lingers. Showers are expected to move off the foothills and across the plains through the early evening. Heavy rain and severe hail are all possible, given the dynamic situation and very moist airmass. Severe thunderstorm watch and flash flood watch will remain in effect. For tomorrow, the moist westerly flow aloft will continue, and a setup similar to today will be in place. Another round of thunderstorms is expected, with another threat of heavy rainfall. Temperatures may be a few degrees warmer. .LONG TERM...(Thursday night through Wednesday) Issued at 327 PM MDT Wed Jul 25 2018 A weak shortwave in the northwest flow aloft will help move any late afternoon storms out across the plains and into Kansas Thursday night. Preciptable water values will be slightly lower and CAPE values not as high as what we're seeing this afternoon/evening, but still good potential for brief heavy rain and some thunderstorms with small hail and gusty winds. Look for activity to push east over the plains even past midnight as the shortwave continues moving aloft. Another shortwave in the northwesterly flow aloft will induce a leeside low over the plains and bring in warmer air. Max temperature readings will warm around 5 degrees sith some clearer skies in the early part of the day which will help boost CAPE values. Therefore yet another day of diurnal storms forming over the mountains, however some CIN over the plains will be around due to the warm air advection and may limit coverage of storms. Do expect where some boundaries collide that this should be enough to get storms going, especially late in the afternoon and evening over the far eastern plains. The storms that due form will have the potential for brief heavy rain again, as well as some larger hail and strong gusty winds. A cold front will push in from the northeast early Saturday morning, likely pushing in some stratus and stabilizing the airmass some. Some thunder is still expected over the high terrain but will weaken as it comes down over the urban corridor and eastern plains. Still a potential for heavy rain over the plains as PWs are progged to increase to 1.0-1.4 inches. An even stronger shortwave is expected to push down Sunday with some in upslope flow across the plains. There may little break in shower/storm activity overnight Saturday before Sunday's activity begins. Temperatures will likely be 10 to 15 degrees cooler than normal. The upper high will begin to shift north and east early next week for warmer and drier conditions for the forecast area. Have limited PoPs to near or below climatological norms, and temperatures will likely be warming above norms. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 327 PM MDT Wed Jul 25 2018 Thunderstorms with heavy rain and possibly hail will roll across the Denver area through this evening. Poor visibilities and low ceilings will accompany thunderstorms. Lightning and gusty winds will also be possible. Some stratus will be possible tomorrow morning as outflow from the nocturnal convection moves back into the Denver area. More thunderstorms are expected Thursday afternoon as the moist airmass remains in the region and de- stabilizes during the afternoon hours. && .HYDROLOGY... Issued at 327 PM MDT Wed Jul 25 2018 Flash Flood Watch remains in effect for much of northeast Colorado this evening. Thunderstorms are just beginning to move off the foothills. An upper level short wave should keep storms going through the evening. Locally heavy rainfall will accompany storms with rainfall rates up 1.50 inches in 30 to 45 minutes. Storm motions may be fast enough to limit the areal extent of flooding, but intense rainfalls will accompany the storms. Forecast models for tomorrow have different ideas on how much rain will come out of afternoon thunderstorms. The GFS has a wetter solution than the ECMWF and NAM. If a lot of rain falls this evening, then antecedent moisture conditions could be right for another watch tomorrow afternoon. It seems that moisture levels in the airmass will still be high. && .BOU WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until midnight MDT tonight for COZ038>045-048- 049. && SHORT TERM...Sullivan/Dankers LONG TERM...Kriederman AVIATION...Sullivan/Dankers HYDROLOGY...Sullivan/Dankers
Hazardous weather outlook, Jul 25, 11:04 AM MDT, 5 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1104 AM MDT Wed Jul 25 2018 COZ030>051-261715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1104 AM MDT Wed Jul 25 2018 ...FLASH FLOOD WATCH MOST OF NORTHEAST COLORADO THIS AFTERNOON... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Thunderstorms are expected to develop over the mountains this afternoon and move across the plains through the afternoon and evening. Plentiful moisture and favorable wind shear will be in place for strong storms to develop, but the airmass will be warm enough that the threat of large hail is limited. Thunderstorms will be capable of producing very heavy rain and wind gusts up to 70 mph. Rainfall rates of 1 to 2 inches in an hour or less will be possible. This could cause flash flooding, especially in susceptible locales such as urban areas, burn scars, and areas that received heavy rain in the last day or two. A Flash Flood Watch has been issued for most of northeast Colorado this afternoon and evening. The main threat of heavy rain and strong winds will be from the foothills eastward from 2 PM and 10 PM. Mountain areas will also see scattered thunderstorms this afternoon but the threat of heavy rainfall or damaging winds will be lower over the high country. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Abundant amounts of moisture are expected to remain over northern and eastern Colorado to continue the pattern of afternoon and evening thunderstorms forming over the mountains and moving onto the plains through the weekend. Each day will have threat of heavy rainfall from the storms that develop, but winds aloft are expected to be strong enough to keep storms moving along. This will reduce the threat of flooding, but some flooding will still be possible. There will be a marginal to slight risk of severe thunderstorms on Thursday and Friday with large hail and damaging outflow winds being the main impacts, before a more stable but still rainy pattern for Saturday and Sunday. By early next week, it should get hotter with just a slight chance of afternoon and evening thunderstorms over the mountains. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary this afternoon since flooding problems are the primary threat. However, reports of heavy rainfall and flooding problems will be appreciated.
In the hours before
Special weather statement, Jul 25, 3:10 PM MDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Denver CO
310 PM MDT WED JUL 25 2018
COZ035-038-252200-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
310 PM MDT WED JUL 25 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WELD AND
NORTHEASTERN LARIMER COUNTIES UNTIL 400 PM MDT...
At 308 PM MDT, Doppler radar was tracking a couple of strong
thunderstorms over northeast Larimer County. The strongest
thunderstorm 8 miles north of Wellington, or 18 miles north of Fort
Collins, moving southeast at 15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Northern Fort Collins, Wellington, Severance, Ault, Pierce, Nunn,
Carr, Livermore, Rustic, Natural Fort, Mishawaka, Teds Place,
Bellvue, Rockport, Poudre Park, Buckhorn Mountain and Red Feather
Lakes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Very heavy rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
north central and northeastern Colorado.
LAT...LON 4058 10465 4058 10494 4056 10494 4061 10558
4063 10560 4063 10557 4064 10557 4065 10560
4066 10559 4067 10562 4068 10562 4099 10527
4100 10475
TIME...MOT...LOC 2108Z 295DEG 14KT 4082 10501
BAKERSpecial weather statement, Jul 25, 3:43 PM MDT, 48 minutes before
Special Weather Statement
National Weather Service Denver CO
343 PM MDT WED JUL 25 2018
COZ034-036-039-252230-
South and Southeast Grand/West Central and Southwest
Boulder/Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet CO-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet CO-
343 PM MDT WED JUL 25 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PARK...SOUTHEASTERN
CLEAR CREEK AND CENTRAL JEFFERSON COUNTIES UNTIL 430 PM MDT...
At 338 PM MDT, Doppler radar was tracking an area of strong
thunderstorms over southeast Clear Creek, northeast Park and
southern Jefferson Counties. The strongest thunderstorm was over
Harris Park, or 32 miles southwest of Denver, moving east at 10 mph.
Half inch hail, heavy rainfall and winds in excess of 40 mph will be
possible with these storms.
Locations impacted include...
Southwestern Littleton, Evergreen, Morrison, Highland Park, Conifer,
Shawnee, South Platte, Pine Junction, Tiny Town, Chatfield Reservoir,
Kittredge, Pine, Buffalo Creek, Wellington Lake, Indian Hills, Aspen
Park, Brookvale, Bergen Park, Bailey and Harris Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall may lead to localized flooding. Do not drive your
vehicle through flooded roadways.
&&
A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
central and northeastern Colorado.
LAT...LON 3930 10561 3963 10560 3970 10535 3960 10505
3957 10505 3927 10523
TIME...MOT...LOC 2138Z 282DEG 8KT 3952 10550
BAKERSpecial weather statement, Jul 25, 3:49 PM MDT, 42 minutes before
Special Weather Statement National Weather Service Denver CO 349 PM MDT WED JUL 25 2018 COZ038-042-043-252230- Central and South Weld County CO-Northeast Weld County CO- Larimer County Below 6000 Feet/Northwest Weld County CO- 349 PM MDT WED JUL 25 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WELD AND EAST CENTRAL LARIMER COUNTIES UNTIL 430 PM MDT... At 348 PM MDT, Doppler radar was tracking a strong thunderstorm 5 miles northwest of Nunn, or 16 miles northeast of Fort Collins, moving east at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Northeastern Fort Collins, Wellington, Eaton, Severance, Ault, Pierce, Nunn, Purcell, Carr, Galeton, Gill, Rockport and Lucerne. PRECAUTIONARY/PREPAREDNESS ACTIONS... Prepare for strong and gusty winds. Secure loose objects and move to a safe shelter inside a building or vehicle. Very heavy rainfall is occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 700 PM MDT for north central and northeastern Colorado. LAT...LON 4084 10433 4041 10453 4067 10517 4096 10480 TIME...MOT...LOC 2148Z 282DEG 8KT 4074 10487 BAKER
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 6:13 PM MDT | Areal Flood Advisory | BOU | Arapahoe, Denver, Douglas, Jefferson | 32 min |
| Jul 24, 6:28 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Denver, Douglas | 46 min |
| Jul 24, 6:41 PM MDT | Flash Flood Warning | BOU | Adams, Arapahoe, Denver | 2 hr |
| Jul 24, 7:22 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 38 min |
| Jul 24, 7:35 PM MDT | Severe Thunderstorm Warning | BOU | Morgan | 40 min |
| Jul 24, 7:55 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Morgan, Weld | 50 min |
| Jul 24, 8:12 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Morgan, Washington | 48 min |
| Jul 24, 8:15 PM MDT | Severe Thunderstorm Warning | BOU | Morgan | 45 min |
| Jul 24, 8:41 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Washington | 49 min |
| Jul 24, 8:47 PM MDT | Areal Flood Advisory | BOU | Logan, Morgan, Washington, Weld | 2 hr |
| Jul 24, 9:10 PM MDT | Severe Thunderstorm Warning | BOU | Morgan | 50 min |
| Jul 24, 9:27 PM MDT | Flash Flood Warning | BOU | Morgan | 3 hr |
| Jul 25, 10:41 AM MDT | Flash Flood Watch | BOU | Adams, Arapahoe, Boulder, Broomfield, Denver, Douglas and 7 more | 11 hr |
| Jul 25, 3:10 PM MDT | Special Weather Statement | BOU | Larimer | 50 min |
| Jul 25, 3:43 PM MDT | Special Weather Statement | BOU | Jefferson | 47 min |
| Jul 25, 3:49 PM MDT | Special Weather Statement | BOU | Weld | 41 min |
| Jul 25, 4:04 PM MDT | Areal Flood Advisory | BOU | Larimer, Weld | 102 min |
| Jul 25, 5:16 PM MDT | Severe Thunderstorm Warning | BOU | Logan, Morgan, Weld | 17 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.